Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS Cheyenne, WY

October 12, 2021Morrill County, Nebraska

NWS Cheyenne, WY issued this special weather statement at Oct 12, 2021, 4:37 PM MDT for Morrill County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2021, 4:37 PM MDT (22:37 UTC)
Expired
Oct 12, 2021, 5:15 PM MDT
In force
38 min
Issued by
NWS Cheyenne, WY
Hail
0.75 in
Wind
50

County Morrill County, NE

The radar

The Cheyenne radar (KCYS), 180 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2021-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2021-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1616 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

820 
WWUS85 KCYS 122237
SPSCYS

Special Weather Statement
National Weather Service Cheyenne WY
437 PM MDT Tue Oct 12 2021
 
NEZ021-055-122315-
Cheyenne NE-Morrill NE-
437 PM MDT Tue Oct 12 2021

...A strong thunderstorm will impact portions of north central
Cheyenne and southeastern Morrill Counties through 515 PM MDT...

At 436 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Lisco, or 23 miles west of Oshkosh, moving north at 35
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of north central
Cheyenne and southeastern Morrill Counties, including the following
locations... Broadwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4138 10275 4141 10288 4184 10287 4182 10268
      4176 10267 4174 10264 4151 10264
TIME...MOT...LOC 2236Z 195DEG 30KT 4148 10279 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

Rubin

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Oct 12, 2:27 PM MDT, 2 hours 10 minutes earlier.

Area forecast discussion, Oct 12, 2:27 PM MDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
227 PM MDT Tue Oct 12 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 134 PM MDT Tue Oct 12 2021

Overview: First major winter weather event of the season is upon
us, with a wide variety of weather during the next 24 hours.
Trough continues to drive east into Colorado, with sfc low rapidly
deepening just east of Denver. Snow is already falling in central
WY, while thunderstorms are just beginning to develop across the
Nebraska Panhandle. Winds will be coming up quickly overnight,
with significant areas reaching gusts near 60, mainly Wednesday
morning. The system quickly exits northeast Wednesday night, with
gradual decreasing winds. Details follow.

Thunderstorms: With the sfc low and cold front beginning to wrap
up in NE CO, the instability is beginning to shift northward into
the NE Panhandle. A weak wave sweeping across the Panhandle this
morning that brought showers and thunderstorms did stabilize the
atmosphere, but some clearing from the south has begun to bubble
the atmosphere. The 45 degree dewpoint line is slowly wrapping in
fro the southeast, noting that the moisture return has come, but
is still limited. A line of CU from SNY southwest toward the sfc
low has been the most unstable, with some lightning just starting
to be noted on GLM. These thunderstorms will continue to slowly
build in the next couple hours, with some strong storms expected
to sweep north across the panhandle. Vertical profile notes
biggest thunderstorm threat would be gusty winds, while a brief
hail threat is possible in the larger storms. Storms will quickly
sweep northward with the sfc low, bringing the threat to an end as
the cold air sweeps in from the west.

Snow: The snow has already begun to shift into Carbon County, and
into western Converse County as the sfc low starts to wrap up and
the cold front really starts to sharpen. This will keep snow
banding chances greater across Carbon County, and increasing snow
rates across Converse County. Newer model runs have also increased
snow amounts across southern Niobrara County. Winter Storm Warning
arrangement will remain unchanged, as it already has all these
areas covered. Most areas to the east will remain warm enough to
limit the overall snowfall totals for the I-25 corridor south of
Wheatland. Some snow may stretch farther east into far NW Sioux
County, but overall coverage of measurable snowfall will be
limited, thus precluding any further winter headlines.

Wind: Wind forecast remains on track, with strong gusty winds
riding subsidence and drawing down llvl jet just off the sfc.
Focus of the gustiest winds will be right around sunrise
Wednesday, which will also be the peak time of snowfall for
southeast WY. Areas receiving snow will see very reduced
visibilities and extremely poor driving conditions through around
noontime. Areas outside the snow producing regions will still see
very gusty winds, with High Wind Warnings covering SE WY and the
southern half of the Panhandle. Winds will begin to slowly
decrease after noon as the sfc low speeds off to the northeast.
Gusts will still be 35 to 45 at times in the afternoon, finally
falling below 25mph by midnight Wednesday night.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 134 PM MDT Tue Oct 12 2021

The next weather-maker will come fast on the heels of today’s
early-winter storm, and is expected to arrive on Thursday.
Forecast guidance remains in good agreement indicating a period of
light snow moving through the higher terrain of southeast Wyoming
on Thursday afternoon, primarily between the 18z and 0z
timeframe. Forecast soundings show a relative dearth of moisture
in the low levels however, and it is likely that only locations at
or above 8-9kft will see any snowfall of note. At best, shorter-
range models such as the NAM indicate the potential for around an
inch or so in the Sierra Madre and Snowy ranges on Thursday
afternoon. Behind this system, the forecast still looks favorable
for a brief period of gusty winds as the upper-level speed max
passes overhead. Typically windy travel corridors in southeast
Wyoming will likely see their strongest gusts on Friday late
afternoon into the early evening hours. As has been mentioned in
prior discussions, any locations in southeast Wyoming or western
Nebraska that have not already seen their first hard freeze will
get it by early Friday morning. Locations from I-25 eastward will
likely drop into the 20s, with colder pockets protected from wind
dropping into the low 20s.

Deterministic and ensemble guidance is in excellent agreement
through the weekend indicating ridging returning to the central
Rockies. Expect temperatures to rebound through the weekend, with
areas east of I-25 returning to above average weather by Sunday
and Monday. Fresh snow will help curtail some of the warming shown
by models from the Laramie Range westward. By Monday afternoon,
both ECMWF and GFS ensembles favor a weak shortwave passing well
to the north of southeast Wyoming and western Nebraska. This dry
wave will likely bring another round of strong wind from Monday
through Tuesday. For now, any precipitation looks to remain well
to the north from Montana through the Dakotas.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1206 PM MDT Tue Oct 12 2021

A challenging day is expected with numerous different hazards
expected across the forecast area. Conditions are expected to
deteriorate again this afternoon with increased precipitation as
the next round of precipitation moves in after about 20z. Snowfall
will reduce visibility at KRWL and KLAR with periodic IFR
conditions likely through Wednesday morning. Thunderstorms are
likely in the NE panhandle, initiating after 20z, but may weaken
to more showery type precipitation around 02z with ceiling and
visibility reductions likely. Uncertainty remains high for the
precipitation type and timing of changeover at KLAR, KCYS, KBFF,
and KCDR. Wednesday impacts will be very strong westerly winds at
all terminals, and some blowing snow possible at KRWL.

&&

.FIRE WEATHER...
Issued at 134 PM MDT Tue Oct 12 2021

Widespread precipitation will preclude fire weather concerns
during the next several days.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from midnight tonight to 6 PM MDT Wednesday
     for WYZ106>108-117>119.

     Winter Storm Warning until noon MDT Wednesday for WYZ101-103>105-
     109-110-112-114.

     Winter Storm Warning from 6 PM this evening to noon MDT
     Wednesday for WYZ102.

     Winter Weather Advisory until noon MDT Wednesday for WYZ111-113-
     115.

     Winter Storm Warning until noon MDT Wednesday for WYZ116.

NE...High Wind Warning from midnight tonight to 6 PM MDT Wednesday
     for NEZ019>021-054-055.

&&

SHORT TERM...JS
LONG TERM...MAC
AVIATION...MN
FIRE WEATHER...JS
Hazardous weather outlook, Oct 12, 6:15 AM MDT, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
615 AM MDT Tue Oct 12 2021

WYZ101>105-109>115-131215-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
615 AM MDT Tue Oct 12 2021

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A winter storm will bring snow and blowing snow to portions of
southeast Wyoming today through early Wednesday. Travel impacts
are likely. Please refer to Winter Storm Warning and Winter
Weather Advisory products for more specific details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Winter travel impacts will continue through mid day on Wednesday.

.Spotter information statement...

Spotters are encouraged to report snowfall amounts and hazardous
weather conditions to the National Weather Service in Cheyenne.

WYZ106-107-116-117-131215-
Central Laramie Range and Southwest Platte County-
East Platte County-South Laramie Range-
South Laramie Range Foothills-
615 AM MDT Tue Oct 12 2021

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

A winter storm will bring periods of snow and blowing snow to the
central and southern Laramie Range later today through early
Wednesday. Travel impacts are expected. Please refer to Winter
Storm Warnings and High Wind Warning products for more specific
details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Winter travel impacts will continue through mid day on Wednesday.

.Spotter information statement...

Spotters are encouraged to report snowfall amounts and hazardous
weather conditions to the National Weather Service in Cheyenne.

NEZ002-003-019>021-054-055-095-096-WYZ108-118-119-131215-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Goshen County-
Central Laramie County-East Laramie County-
615 AM MDT Tue Oct 12 2021

This hazardous weather outlook is for portions of panhandle
Nebraska and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous thunderstorms are expected across much of
the high plains of southeast Wyoming this afternoon into early
evening. A few storms may produce severe wind gusts up to 70 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Strong winds will develop late tonight into Wednesday across much
of the high plains. Please refer to High Wind Warning products for
more details.

.Spotter information statement...

Spotters are encouraged to report significant weather to the
National Weather Service in Cheyenne.

In the hours before

Special weather statement, Oct 12, 4:27 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
427 PM MDT Tue Oct 12 2021

NEZ003-021-122300-
Box Butte NE-Morrill NE-
427 PM MDT Tue Oct 12 2021

...A strong thunderstorm will impact portions of southeastern Box
Butte and northeastern Morrill Counties through 500 PM MDT...

At 427 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Crescent Lake National Wildlife Refuge, or 21 miles
southeast of Alliance, moving north at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Box
Butte and northeastern Morrill Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4175 10282 4209 10275 4209 10271 4207 10270
      4201 10270 4200 10267 4179 10268 4175 10266
      4174 10264
TIME...MOT...LOC 2227Z 186DEG 29KT 4182 10269

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Allen
Special weather statement, Oct 12, 4:37 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
437 PM MDT Tue Oct 12 2021

NEZ021-055-122315-
Cheyenne NE-Morrill NE-
437 PM MDT Tue Oct 12 2021

...A strong thunderstorm will impact portions of north central
Cheyenne and southeastern Morrill Counties through 515 PM MDT...

At 436 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Lisco, or 23 miles west of Oshkosh, moving north at 35
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Cheyenne and southeastern Morrill Counties, including the following
locations... Broadwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4138 10275 4141 10288 4184 10287 4182 10268
      4176 10267 4174 10264 4151 10264
TIME...MOT...LOC 2236Z 195DEG 30KT 4148 10279

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Rubin

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 4:26 AM MDTHigh Wind WarningCYSAlbany, Goshen, Laramie, Platte38 hr
Oct 12, 4:27 PM MDTSpecial Weather StatementCYSMorrill33 min
Oct 12, 4:53 PM MDTSpecial Weather StatementCYSCheyenne37 min
Oct 12, 5:13 PM MDTSevere Thunderstorm WarningCYSCheyenne, Morrill47 min
Oct 12, 5:43 PM MDTFlash Flood WarningCYSCheyenne, Morrill87 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.